Michigan, 2006Damaging Winds in Michigan, March 13, 2006
March 13, 2006 · NWS IWX · 2 events in 1 county or zone
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 12, 7:15 PM EST, 7 hours 55 minutes earlier.
Area forecast discussion, Mar 12, 7:15 PM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 PM EST SUN MAR 12 2006
TREND WITH ELEVATED CELL NEARING VPZ TO CONTINUE TO DECAY MOVING
INTO DEEPER COLDER AIR NEAR LAKESHORE AND WITH WARMING IR TOPS PAST
HOUR AND DECREASE REFLECTIVITY WILL NOT INCLUDE TSRA AT KSBN AND
JUST PERIOD OF SHRA W/CB INITIALLY. 21Z RUC POINTING TO MORE
DEFINITIVE TIMING WRT TO LLJ IMPINGING ON WARM FRONT WELL SOUTH OF
CWA LATER TONIGHT AND WILL BEGIN TO SEE INCREASING NORTHERLY PUSH OF
WARM SECTOR AS FRONT RANGE MID LEVEL TROF BEGINS LIFTING EAST AS 120
KT JET ROUNDS BASE OF TROF THROUGH TX/OK PANHANDLE. RESPONSE AT
SURFACE/LOW LEVELS SEEN BEYOND 03Z AS DEEPENING SFC LOW LIFTS MORE
RAPIDLY NORTHEAST AND NOSE OF 60KT JET NEAR KSTL AT 03Z STRENTHENS
TO NEAR 70KTS/NEAR KLOT BY 06Z. WARM FRONTAL/ELEVATED ACTIVITY
SHOULD INCREASE DRAMATICALLY AND WILL COVER PERIOD OF TEMPO TSRA
AFTER MIDNIGHT AT KFWA/KSBN. INCREASED WINDS SLIGHTLY BEHIND FRONT
IN DEEP MIXED LAYER/MOMENTUM XFER POTENTIAL.
&&
.SHORT TERM...
HIGHLY CONDITIONAL FCST THIS AFTN W/LONG LIVED SUPERCELL CONTG EWD
OVR WRN IL ATTM. THIS STORM AND ASSOCD OUTFLW BNDRY WILL CERTAINLY
DELAY IF NOT PREVENT NWD RTN OF SYNOPTIC WARM FNT OVR MO. IN
ADDITION OLD MESOSCALE OUTFLW STUCK ALG THE OH RVR W/CONV CONTG ACRS
FAR SRN INDIANA AND KY. COMBINATION OF THESE TWO MAY AGAIN KEEP BULK
OF CONVECTION FM CNTRL IL/IN SOUTH W/LTL MATERIALIZING HERE THIS
EVENING ALTHOUGH MUCH WILL DEPEND ON EXTENT OF DVLPMNT DOWN SOUTH
GIVEN 70+KT PLUS LLJ PROGGED TO DVLP WHICH WOULD SURELY SPRT
ELEVATED DVLPMNT UP HERE AND A DECENT LARGE HAIL THREAT. WILL CONT
TO MONITOR UPSTREAM EVOLUTION TO GAUGE POSSIBLE EARLY EVENING
ADJUSTMENTS AS NEEDED.
OTHERWISE WILL HAVE TO WAIT UNTIL LATE TONIGHT W/APCH OF STG UPR
TROUGH AND SFC CDFNT BUT STABILIZATION OF SFC LYR BY THAT TIME NOT
SUPPORTIVE OF MUCH OF A SVR THREAT BUT XPCD LINEAR SQUALL LINE MAY
MAINTAIN ENOUGH INTENSITY GIVEN STG DEEP LYR FORCING TO MAINTAIN A
WIND DAMAGE THREAT. THINGS MAY BECOME SOMEWHAT MORE FAVORABLE EARLY
MON W/12Z SOLUTIONS SLWR YET ON ARRIVAL OF STG SFC CDFNT. HWVR W/NAM
IMPLIED DESTABILIZATION THROUGH THE MORNING...UPR TROF BY THEN OUT
RUNNING FRONT W/SFC LOW OCCLUDING INTO NRN MI AND OVERALL POOR UPR
SPRT ALG SFC BNDRY SO DOUBT ANY DVLPMNT WILL OCCUR ALG THAT. MORE
LIKELY PRE-FNTL CONVECTION WILL CARRY ON THROUGH TONIGHT WHILE
WEAKENING BUT SOME INTENSIFICATION POSSIBLE DOWNSTREAM ACRS NW OH
MON AM. THAT SAID GOING POP DELINEATION FOR MONDAY LOOKS GOOD. TEMPS
ON THE OTHER HAND TRICKY W/STG CAA SPREADING IN BEHIND SFC BNDRY BUT
SLWR ARRIVAL AND INSOLATION WITHIN EMERGING DRYSLOT WILL MAKE FOR
YET ANOTHER MILD DAY AND WILL KILL AFTN POP. OTHERWISE TOO BUSY
W/SVR POTENTIAL TO DEAL W/HIGH WIND THREAT MON AFTN/EVENING AND WILL
DEFER TO MID SHIFT FOR MORE LIKELY ADVISORY ISSUANCE. SUFFICE IT TO
SAY...VRY WINDY W/SFC GUSTS UP TO 50 MPH POSSIBLE MON AFTN.
&&
.LONG TERM...
MONDAY NIGHT THE LOW WILL BE PULLING AWAY TO THE NORTHEAST AS WRAP
AROUND MOISTURE MOVES THROUGH OUR CWA. SOUNDINGS SHOWING MOISTURE
BELOW 850MB. ONE CHANGE TO TOMORROW NIGHT WAS TO MAKE THE EVENING UP
TO MIDNIGHT JUST RAIN AND NOT RAIN/SNOW DUE TO TEMPERATURES THEN
BEING TOO WARM FOR SNOW. SOUNDINGS BACK THIS UP. THEN TEMPS AT THE
SURFACE WILL BECOME COLD ENOUGH THAT ANY PRECIP THAT FALLS SHOULD BE
IN THE FORM OF SNOW. NO CHANGES TO TUESDAY WITH THE NORTHWEST FLOW
GIVING THE NORTHWESTERN PART OF THE CWA A CHANCE FOR SNOW. BUFKIT IS
SHOWING 850MB DELTA T VALUES OF 13 TO 15 IN THE MORNING AND THEN
LESS THAN THAT IN THE AFTERNOON. ALTHOUGH SNOW MAY BE PUSHING IT
WITH SOUNDINGS SHOWING HARDLY ANY MOISTURE FOR TUESDAY. TUESDAY
NIGHT THROUGH WED NIGHT WILL BE DRY THEN AS A SURFACE RIDGE IS IN
PLACE. GFS/GEM/ECMWF ARE ALL FAIRLY CLOSE WITH THE TRACK OF THE LOW
FOR THURSDAY...WITH THE LOW MOVING THROUGH NORTHERN ILLINOIS AND
THEN TO OHIO DURING THE DAY THURSDAY. HOWEVER THE GFS IS A LITTLE
FASTER THAN THE GEM AND ECMWF ARE WITH THE MOVEMENT OF THE LOW. BY
00Z FRIDAY THE GFS HAS THE LOW INTO CENTRAL OHIO WHEREAS THE OTHER
TWO HAVE THE LOW OVER CHICAGO. THEN BY 00Z SATURDAY ALL THREE MODELS
EXIT THE LOW OFF OF THE EAST COAST AT APPROXIMATELY THE SAME
AREA...WITH THE GFS HAVING THE LOW JUST A LITTLE FURTHER EAST. MADE
NO CHANGES TO FRIDAY. WITH THE NORTHWEST TO NORTH WIND THERE IS A
LITTLE BIT OF LOW LEVEL MOISTURE...BUT AT THIS EARLY POINT ITS A
QUESTION AS TO WHETHER SNOW CAN BE SQUEEZED OUT OF THIS OR NOT. THEN
ANOTHER HIGH PRESSURE WILL BE OVER THE AREA FOR THE WEEKEND.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...GALE WARNING 12 PM TO 6 PM EST MONDAY FOR LMZ043-LMZ046.
&&
SHORT TERM...66
LONG TERM....98
AVIATION...MURPHY
Hazardous weather outlook, Mar 12, 12:19 PM EST, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1219 PM EST SUN MAR 12 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
1119 AM CST SUN MAR 12 2006 /1219 PM EST SUN MAR 12 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP OVER THE MID MISSISSIPPI VALLEY THIS
AFTERNOON AND EVENING AND THEN SPREAD NORTHEAST INTO
NORTHWEST INDIANA AND SOUTHWEST MICHIGAN BEFORE MIDNIGHT WITH A
THREAT FOR LARGE HAIL AND ISOLATED DAMAGING WINDS...ESPECIALLY WEST
OF A COLDWATER TO PERU LINE. ADDITIONAL THUNDERSTORMS MAY
ALSO DEVELOP ALONG A INTENSIFYING WARM FRONT LIFTING NORTHWARD
INTO MICHIGAN THIS EVENING WITH A THREAT FOR LARGE HAIL AND AN
ISOLATED TORNADO POSSIBLE...PRIMARILY NORTH OF HIGHWAY 30 OVER
INDIANA AND SOUTHWEST MICHIGAN.
A FEW STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL OVER NORTHWEST
INDIANA AND SOUTHWEST MICHIGAN WITH RAIN AMOUNTS UP TO AN INCH AND
MAY RESULT IN SOME MINOR FLOODING OF SMALL RIVERS...CREEKS...AND
DITCHES AS WELL AS OTHER LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE ONGOING ACROSS NORTHEAST INDIANA...SOUTHEAST
LOWER MICHIGAN AND NORTHWEST OHIO DURING MONDAY MORNING.
THUNDERSTORMS DURING THIS TIME FRAME SHOULD BE BELOW SEVERE
LIMITS. THUNDERSTORMS MAY DEVELOP ACROSS NORTHEAST
INDIANA...SOUTHEAST LOWER MICHIGAN AND NORTHWEST OHIO ONCE AGAIN
MONDAY AFTERNOON AS A STRONG COLD FRONT MOVES THROUGH THIS REGION. IF
THESE STORMS DEVELOP...THERE WILL BE AN ISOLATED THREAT OF LARGE
HAIL AND DAMAGING THUNDERSTORM WINDS.
SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS AROUND 40 MPH ARE
EXPECTED ACROSS THE ENTIRE REGION ON MONDAY. LATER FORECASTS
SHOULD BE MONITORED FOR A POSSIBLE WIND ADVISORY IF FORECAST
GUSTS INCREASE TO 45 MPH OR HIGHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ESPECIALLY ACROSS
NORTHWEST INDIANA AND SOUTHWEST MICHIGAN. SPOTTERS ARE URGED TO
MONITOR LATER FORECASTS FOR SEVERE WEATHER WATCHES AND WARNINGS.
ALSO...SPOTTERS SHOULD REPORT ANY FLOODING OR VERY HEAVY RAINFALL
AMOUNTS TODAY THROUGH MONDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-131115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
1219 PM EST SUN MAR 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE WESTERN
GREAT LAKES. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE MID MISSISSIPPI VALLEY AND THEN SPREAD NORTHEAST
THIS EVENING. THUNDERSTORMS WILL LIKELY FORM A LINE AS THEY MOVE
NORTHEAST WITH LARGE HAIL POSSIBLE OVER LAKE MICHIGAN AND DAMAGING
WINDS POSSIBLE OVER THE EXTREME SOUTHERN PORTION OF LAKE MICHIGAN.
ALSO...SOUTH WINDS WILL ALSO INCREASE TO 20 TO 25 KNOTS TONIGHT...
POSING A HAZARD TO SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD FRONT WILL MOVE ACROSS LAKE MICHIGAN DURING MONDAY MORNING.
WEST WINDS OF 20 TO 25 KNOTS WILL SHIFT TO THE NORTHWEST MONDAY
NIGHT. NORTHWEST WINDS WILL SUBSIDE BY WEDNESDAY MORNING. WAVES
WILL BUILD IN EXCESS OF 4 FEET MONDAY...AND WILL CONTINUE IN
EXCESS OF 4 FEET THROUGH WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE GREAT LAKES REGION
THURSDAY AND THURSDAY NIGHT. WINDS OF 15 TO 25 KNOTS AND WAVES
GREATER THAN 4 FEET WILL BE POSSIBLE THURSDAY NIGHT.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
Thunderstorm Wind, Cass
- When
- March 13, 3:10 AM EST to 3:11 AM EST
- Where
- Cass County, Edwardsburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.800, -86.083
Numerous trees were blown down, some resulting in power outages due to fallen power lines.
Thunderstorm Wind, Cass
- When
- March 13, 3:22 AM EST to 3:23 AM EST
- Where
- Cass County, 10 mi ESE of Cassopolis
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.867, -85.817
Large tree down blocking Michigan State Rd 60.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Hawaii, March 13 to 14, 20067 deaths · 1 event
- Tornadoes in Missouri, March 13, 20066 injured · $2.7 million · F3 · 3 events
- Tornadoes in Missouri, March 13, 20061 injured · $800,000 · F3 · 2 events
- High Wind in Michigan, March 13 to 14, 20061 death · 2 injured · 52 kt wind · 12 events
- Strong Wind in Ohio, March 13, 20061 death · 1 event
- Tornado in Missouri, March 13, 20062 injured · F2 · 1 event
- Damaging Winds in Indiana, March 13, 2006$290,000 · 60 kt wind · 4 events
- Strong Wind in Illinois, March 13, 20065 injured · $35,000 · 2 events
- Strong Wind in Wisconsin, March 13, 2006$65,000 · 12 events
- Hail and Damaging Wind in Kentucky, March 13, 2006$75,000 · 2.75 in hail · 9 events
- Tornado in Alabama, March 13, 2006$34,000 · F1 · 1 event
- Flash Flooding in Wisconsin, March 13, 2006$60,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495246, 5495495.